Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Louisville, KY

May 1, 2002Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 4:00 PM EST for Dubois County, Indiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2002, 4:00 PM EST (21:00 UTC)
Expired
May 1, 2002, 4:45 PM EST
In force
45 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

What was reported inside it

TimeReportWhereRemark
May 1, 4:05 PM ESTThunderstorm Wind 50 EWinslow, INA spotter on Route 61 estimated 55 to 60 MPH gusts.
May 1, 4:20 PM ESTHail 0.75Ireland, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:45 PM ESTSevere Thunderstorm WatchSPC5 hr
May 1, 2:30 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 012100
SVRSDF
INC037-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM EST WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 445 PM EST

* AT 358 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF IRELAND...OR ABOUT 26 MILES
  EAST OF MOUNT CARMEL...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORTERSVILLE AROUND 415 PM EST
  JASPER...IRELAND...DUFF AROUND 420 PM EST
  MALTERSVILLE...HUNTINGBURG AROUND 425 PM EST
  ST. ANTHONY...BRETZVILLE...CELESTINE...DUBOIS AROUND 430 PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3859 8738 3842 8746 3821 8680 3842 8670

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:00 PM EST, 2 hours earlier.

Area forecast discussion, May 1, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 1 2002

THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA)
AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH
OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE
STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE
CLOSE.

LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST
THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST
ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS
REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE
COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE
WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH
STRONG GUSTY WINDS AND EVEN A FEW TORNADOS.

THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS
IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH
THE DAY THURSDAY.

TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW
DEGREES WITH COLD AIR ADVECTION OVER THE REGION.

A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND
QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY
SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO
THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE.
PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF
LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY.

.SDF...NONE.

JA

In the hours before

Special weather statement, May 1, 10:30 AM EST, 5 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-012030-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT
ACROSS PARTS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN
NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS THE COUNTIES ALONG
THE OHIO RIVER FROM BRANDENBURG TO BEAVER DAM...WHICH IS LOCATED IN
OHIO COUNTY. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST
OF CENTRAL CENTRAL KENTUCKY.

AS A SURFACE LOW PRESSURE SYSTEM DEEPENS OVER SOUTHERN MISSOURI THIS
AFTERNOON...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN
INDIANA LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS MAY DEVELOP
ALONG THIS WARM FRONT. THE PRIMARY SEVERE THREAT THIS AFTERNOON WILL
BE LARGE HAIL.  LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE
WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG THE WARM
FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN
MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG
THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. EXTENSIVE LOW CLOUDS EARLIER THIS
MORNING HAS HAMPERED SURFACE HEATING. THIS MAY LIMIT INSTABILITY
THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL
TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES.
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN
Special weather statement, May 1, 2:28 PM EST, 1 hour 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020800-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN
AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK
OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY.

A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON
WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT.
...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY
THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS
AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL
WILL BE THE PRIMARY THREAT FOR THESE STORMS.

LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME
FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE
WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL
THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND
ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET
FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN
Special weather statement, May 1, 3:00 PM EST, 1 hour before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020800-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN
AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK
OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY.

A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON
WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT.
...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY
THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS
AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL
WILL BE THE PRIMARY THREAT FOR THESE STORMS.

LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME
FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE
WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL
THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND
ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET
FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:20 PM ESTTornado WarningLMKDubois30 min
May 1, 4:31 PM ESTSevere Thunderstorm WarningLMKCrawford44 min
May 1, 4:32 PM ESTTornado WarningLMKPerry43 min
May 1, 5:09 PM ESTSevere Thunderstorm WarningLMKHarrison36 min
May 1, 6:32 PM ESTTornado WarningLMKOrange43 min
May 1, 6:37 PM ESTSevere Thunderstorm WarningLMKWashington43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.